March 14, 2007 -- The FDA today issued new warnings for prescription sleep aids, alerting patients that the drugs can cause allergic reactions and complex sleep-related behaviors, including “sleep driving.”
The agency said it has asked the makers of more than a dozen drugs to alter drug labels and officially warn doctors and patients of the risks.
Still, officials decided to ask for the warnings after a review showed all medications in the class of drugs known as sedative-hypnotics carried the risk. This class of drugs induces and/or maintains sleep.
Russell Katz, director of the FDA's Division of Neurology, said the agency received reports of severe facial swelling in some patients who had taken Rozerem, the most recently approved prescription sleep drug.
But a review showed “they all have cases reported with all the drugs,” he told reporters in a telephone conference call.
The agency said it would ask companies to send letters to doctors and also to issue new “medication guides” to patients filling prescriptions for the drugs.
The FDA has also requested that manufacturers create Patient Medication Guides for their products.
It recommends that manufacturers perform clinical studies into complex sleep-related behaviors connected to use of the individual drugs.
Strange Nighttime Behavior
They include preparing and consuming meals, talking on the telephone, or even having sex -- all with no memory of the events.
“They’re rare, but because they’re intended to put people to sleep ... it might be difficult for a patient to know they’re having this event if they’re falling asleep or report to someone that they’re having this event if they’re asleep,” said Katz.
FDA’s warnings include the following drugs: